For High-Definition, Click
To address concerns of toxicity, Cathy Eng, MD typically starts with a regorafenib dose of 120 mg versus the FDA-recommended dose of 160 mg. The most common toxicity associated with regorafenib is hand-foot skin (HFS) reaction. Typically, Eng starts off at a lower dose of regorafenib to try to prevent HFS reaction as much as possible. Patients are asked to communicate regularly regarding any side effects so they can be addressed early.
Monitoring hepatic function is required prior to and during treatment. Eng has her patients come to the office after 2 weeks of therapy for the first liver function test and to assess how they are tolerating the drug. HFS reaction can occur fairly early. However, she has not seen any other significant toxicities with regorafenib, aside from some cases of thrombocytopenia with prolonged therapy, which is to be expected. She’s reports not having issues with abnormal liver function tests unless it was due to disease.
Fatigue hasn’t been much of an issue with Eng’s patients as long as they are dosed appropriately. If fatigue becomes a problem, she recommends a break from therapy for a few days and re-evaluating the patient to decide whether to reduce the dose, perhaps to 80 mg to start instead of 120 mg.
At her center, Eng states, the role of mid-level providers, oncology nurses, and pharmacists as resources for the patient is really pivotal and makes a huge impact on patient care. Everyone involved in the patient’s care has a role in educating them and making sure there is open communication, particularly important to the patient’s success with an oral chemotherapy agent that has potential toxicities which are not minimal.
Jessica Mitchell, RN, CNP, MPH, is a nurse practitioner at Mayo Clinic who works exclusively with gastrointestinal malignancies. Mitchell explains that the role of the nurse in managing side effects of chemotherapy is critical and fundamental to the patient’s safety, and ultimately, to their response to chemotherapy. Creating an atmosphere where the patient feels comfortable about calling the nurse about side effects and other problems is fundamental to the patient’s overall tolerance of the drugs.
Mitchell’s role in the management of adverse events is multifactorial. She typically sees patients at the onset of therapy, during their initial consultation with the oncologist, to go over the expected side effects of therapy and to provide a framework for where their treatment is going and what they might experience. It’s her job to educate them on how to appropriately manage their symptoms and also to establish a relationship to work together to make sure that they tolerate the drugs and get the most benefit. She tells patients to call if they are unsure of what is going with their medication or if they are experiencing side effects. Intensive phone management is important if the patient cannot be seen often, to provide ongoing assessment and fluid management. “I think that’s one of the major things that nurses do the best; we love taking care of patients and being there for people when they need us,” she says. “We’re a bit more available [than the oncologists] and, especially with a drug like regorafenib, that intensive upfront management will carry out over months.” Ultimately, patients will tolerate it better.
Proactive Management of Regorafenib-Associated Toxicities
Mitchell notes that she often sees patients with colorectal cancer who experience chemotherapy-related fatigue, anorexia, weight loss, and mucositis. HFS reaction with regorafenib is unique and different from that typically seen with capecitabine. With regorafenib, HFS reaction occurs asymmetrically, primarily on pressure points, and at a more rapid rate than with capecitabine. The symptoms of HFS reaction can be quite severe. Therefore, proactive management is critical to patient tolerance of therapy. Additionally, regorafenib is associated with elevated liver function test results, hypertension, and mucositis. Less severe side effects include diarrhea, fatigue, and anorexia.
Typically, onset for adverse events with regorafenib is within the first few weeks to the first 2 months of therapy. According to Mitchell, patients that make it through those first 2 months may experience a dramatic improvement in side effects from month 3 and beyond. Early intensive counseling, education, and communication are critical to the patient tolerating the drug over the long term and ultimately gaining optimal benefit. Patients who initiate therapy with regorafenib are asked to keep a journal and record details of any side effects that they experience. Patients are typically called after the first week to determine how they are tolerating the drug.
The next visit is at 2 weeks, at which time a complete chemistry panel and liver function tests are performed. Subsequent visits are scheduled at monthly intervals. According to Mitchell, at her center, which participated in initial studies of regorafenib, the incidence of grade 3 adverse events has been low, and she has not observed any grade 4 adverse events. This, in part, is attributed to experience with the drug, proactive management of toxicities, and starting at the lower dose.
Dermatological side effects from regorafenib, Mitchell notes, are quite common; these side effects may be avoided or their severity substantially decreased through appropriate management. Educated patients are their own best advocates and should play an active role in their own treatment. Patients with HFS reaction from regorafenib are advised to use a thick emollient cream on their hands and feet at least twice a day, remove all calluses from their feet, and wear comfortable cotton socks with good shoes. For patients with mucositis, good oral hygiene is critical. Mitchell suggests that patients rinse their mouths out with warm baking soda or salt water solutions; patients may also be given prescription mouthwashes if needed.
Fatigue is commonly experienced by patients receiving chemotherapy; however, fatigue is also disease-related and partially psychosocial in etiology as well. Patients can be given low-dose steroids to help with energy and appetite. Low doses of stimulants, such as Ritalin, are also commonly used. Psychosocial support interventions can include counseling, and antidepressants or antianxiety medications may also be prescribed. At her center, Mitchell says, “We think it’s critical when you care for a patient that you make sure that you include [these things] as part of your overall treatment plan, because you don’t just treat the disease, you’re treating the person and everything that entails.”